Arkansas, 2010

Damaging Wind in Arkansas, September 16, 2010

September 16, 2010 · NWS LZK · 1 event in 1 county or zone

A band of thunderstorms swept across northern Arkansas during the late evening hours of the 15th and the wee hours of the 16th. Isolated wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A band of thunderstorms swept across northern Arkansas during the late evening hours of the 15th and the wee hours of the 16th. Isolated wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 15, 11:17 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 15, 11:17 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1217 AM CDT THU SEP 16 2010

.AVIATION...
COMPLEX OF STORMS CONTINUES TO DIMINISH AS IT MOVES INTO ARKANSAS
THIS MORNING. FOR THE NEXT SEVERAL HOURS...SHOWERS AND POSSIBLY A
THUNDERSTORM WILL RESTRICT CONDITIONS TO MARGINAL VFR AT THE
NORTHERN SITES. THOUGH THE STORMS WILL WEAKEN...COULD BE SOME
SHOWERS AS FAR SOUTH AS HOT SPRINGS AND LITTLE ROCK IN A FEW HOURS
AS THE REMNANTS MOVE INTO CENTRAL ARKANSAS. FRONT WILL MOVE INTO
THE REGION LATER TODAY...BUT WITH AIRMASS WORKED OVER...AM NOT
EXPECTING MUCH WITH IT. TAFS OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 1005 PM CDT WED SEP 15 2010/

UPDATE...
CONT TO MONITOR A COMPLEX OF STORMS NOW MOVG INTO NERN OK/SWRN
MO. EXPECT ACTIVITY TO CONT PROPAGATING SEWD DURG THE OVERNIGHT
HRS. HOWEVER...IT APPEARS THAT THE ASSOCD OUTFLOW BNDRY IS STARTING
TO OUTRUN THE STORMS. ALSO...THE ACTIVITY WL BE MOVG INTO MORE
STABLE CONDS OVR NRN AR LATER TNGT. CONTD WITH CHC POPS OVR THE NWRN
PART OF THE FA AFT MIDNIGHT. MIN TEMP FCST STILL ON TRACK AND ONLY
ADJUSTED HRLY TEMPS TO ACCOUNT FOR CURRENT TRENDS. ALL PRODUCTS
HAVE BEEN UPDATED AND SENT. /44/
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Sep 15, 8:25 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
925 PM CDT WED SEP 15 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
925 PM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...OVERNIGHT

A THUNDERSTORM COMPLEX ACROSS SOUTHEAST KANSAS WILL MOVE SOUTHEAST
INTO THE STATE OVERNIGHT...AHEAD OF A COLD FRONT MOVING THROUGH THE
REGION. THE MAIN CONCERN WITH THIS COMPLEX WILL BE STRONG TO DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL...ESPECIALLY IN AREAS NORTHWEST
OF LITTLE ROCK. FURTHER SOUTH AND EAST...DRIER AIR IS IN PLACE...
WHICH WILL HELP TO KEEP RAIN CHANCES LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL MOVE THROUGH THE REMAINDER OF THE STATE ON
THURSDAY...WITH SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND AHEAD
OF THE FRONT. AT THIS TIME...STRONG THUNDERSTORMS ARE NOT
ANTICIPATED WITH THE SYSTEM.

DRY CONDITIONS WILL RETURN BY THE WEEKEND...AS HIGH PRESSURE RETURNS
ACROSS THE SOUTHERN UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Sep 15, 11:08 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1208 AM CDT THU SEP 16 2010

ARZ004>006-013-160550-
BAXTER-FULTON-MARION-SEARCY-
1208 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAXTER...FULTON...MARION AND
SEARCY COUNTIES UNTIL 1250 AM CDT...

AT 1208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
BAKERSFIELD TO ARKAWANA TO PYATT...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

LAT...LON 3649 9179 3626 9215 3618 9216 3617 9220
      3614 9221 3613 9219 3609 9219 3606 9225
      3606 9230 3604 9230 3596 9248 3617 9289
      3629 9288 3644 9255 3651 9248
TIME...MOT...LOC 0508Z 303DEG 27KT 3663 9222 3639 9245
          3623 9281

57
Local storm report, Sep 16, 12:00 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 AM CDT THU SEP 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     OXFORD                  36.21N 91.92W
09/16/2010                   IZARD              AR   TRAINED SPOTTER

            A TREE WAS BLOWN DOWN.

&&

57
Special weather statement, Sep 16, 12:02 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
102 AM CDT THU SEP 16 2010

ARZ005>007-014-015-160640-
BAXTER-FULTON-IZARD-SHARP-STONE-
102 AM CDT THU SEP 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAXTER...FULTON...IZARD...SHARP
AND STONE COUNTIES UNTIL 140 AM CDT...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SADDLER FALLS TO
LARKIN TO BIG FLAT...MOVING SOUTHEAST AT 40 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE ZION...STUART...SELLERS STORE...
LONE STAR...HIGHLAND...HARDY...FIFTY SIX AND CHEROKEE VILLAGE.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

LAT...LON 3637 9127 3624 9126 3624 9132 3622 9135
      3595 9136 3594 9147 3595 9176 3588 9188
      3571 9199 3596 9242 3598 9230 3606 9230
      3606 9220 3611 9219 3619 9192 3650 9156
      3650 9146
TIME...MOT...LOC 0602Z 307DEG 35KT 3641 9149 3613 9182
          3599 9230

57

The radar

The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sharp

When
September 16, 12:09 AM CST
Where
Sharp County, Ash Flat
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
36.220, -91.600

Trees were blown down and many barns and roofs had metal and shingles blown off. Many homes in the Ash Flat area lost power for hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256454.